Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 310, NWS Rapid City, SD

September 4, 2023Butte County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 4, 2023, 2:00 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2023, 2:00 PM MDT (20:00 UTC)
Expired
Sep 4, 2023, 3:00 PM MDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 127 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 2:35 PM MDTHAIL 16 E Aladdin, WYTime estimated from radar
Sep 4, 2:50 PM MDTTSTM WND GST 5713 Nw Belle Fourche, SD
Sep 4, 2:55 PM MDTTSTM WND GST 514 Nnw Belle Fourche, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KUNR 042000 RRA
SVRUNR
SDC019-WYC011-042100-
/O.NEW.KUNR.SV.W.0310.230904T2000Z-230904T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
200 PM MDT Mon Sep 4 2023

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Butte County in northwestern South Dakota...
  Eastern Crook County in northeastern Wyoming...

* Until 300 PM MDT.

* At 200 PM MDT, a severe thunderstorm was located over Warren Peak,
  or 4 miles northwest of Sundance, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Warren Peak around 205 PM MDT.

Other locations in the path of this severe thunderstorm include
Aladdin and Bear Lodge Campground.

This includes Interstate 90 in Wyoming between Mile Markers 183 and
205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4435 10441 4442 10460 4498 10430 4473 10379
TIME...MOT...LOC 2000Z 217DEG 30KT 4446 10444 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SE
4 follow-up statements
868 
WWUS53 KUNR 042015
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
215 PM MDT Mon Sep 4 2023

SDC019-WYC011-042100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-230904T2100Z/
Butte SD-Crook WY-
215 PM MDT Mon Sep 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN BUTTE AND NORTHEASTERN CROOK COUNTIES...

At 215 PM MDT, a severe thunderstorm was located 6 miles southeast of
Cook Lake, or 9 miles north of Sundance, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Aladdin.

This includes Interstate 90 in Wyoming between Mile Markers 194 and
205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4446 10423 4446 10437 4452 10455 4498 10430
      4473 10379
TIME...MOT...LOC 2015Z 223DEG 29KT 4454 10431 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SE
301 
WWUS53 KUNR 042025
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
225 PM MDT Mon Sep 4 2023

SDC019-WYC011-042100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-230904T2100Z/
Butte SD-Crook WY-
225 PM MDT Mon Sep 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL BUTTE AND NORTHEASTERN CROOK COUNTIES...

At 225 PM MDT, a severe thunderstorm was located near Aladdin, or 16
miles northeast of Sundance, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Colony, Aladdin, and Bear Lodge Campground. 

This includes Interstate 90 in Wyoming near Mile Marker 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4452 10421 4456 10439 4471 10445 4498 10430
      4477 10387
TIME...MOT...LOC 2025Z 220DEG 33KT 4461 10422 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SE
873 
WWUS53 KUNR 042031
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
231 PM MDT Mon Sep 4 2023

SDC019-WYC011-042100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-230904T2100Z/
Butte SD-Crook WY-
231 PM MDT Mon Sep 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL BUTTE AND EAST CENTRAL CROOK COUNTIES...

At 230 PM MDT, a severe thunderstorm was located near Aladdin, or 15
miles west of Belle Fourche, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Colony and Aladdin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4455 10418 4459 10432 4492 10418 4477 10387
TIME...MOT...LOC 2030Z 220DEG 36KT 4466 10416 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SE
693 
WWUS53 KUNR 042043
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
243 PM MDT Mon Sep 4 2023

SDC019-WYC011-042100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-230904T2100Z/
Butte SD-Crook WY-
243 PM MDT Mon Sep 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR WEST CENTRAL BUTTE AND EAST CENTRAL CROOK COUNTIES...

At 243 PM MDT, a severe thunderstorm was located 9 miles southeast of
Colony, or 12 miles northwest of Belle Fourche, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Butte and east central Crook Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4463 10407 4467 10420 4488 10410 4477 10387
TIME...MOT...LOC 2043Z 217DEG 30KT 4475 10407 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:35 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 4, 12:35 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1235 PM MDT Mon Sep 4 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 1235 PM MDT Mon Sep 4 2023

Key points:
- Severe storms remain a concern this afternoon and evening, with
damaging straight-line winds the primary threat.
- Mild temperatures and lingering showers/low clouds anticipated
tomorrow.
- Dry and seasonable conditions expected over much of the latter
half of the week.

Synopsis:
Water vapor imagery this afternoon shows a robust shortwave
trof/vorticity maximum approaching the central Rockies. Lift ahead
of this wave is supporting widespread convection from the
Bighorns southeastward through WY. This activity is beginning to
impact portions of northeastern WY. To our south, some gusts
around 50 mph have already been observed near Douglas. Modest cu
development has been observed via vis/IR imagery ahead of ongoing
convection, but as of now, it appears unlikely that we will see
much if any discrete development ahead of the approaching
shortwave. Temperatures range from mid 70s in our west to mid 90s
across our east, with dew points in the 50s for most to the lower
60s near the northern/northeastern foothills.

Forecast:
Strong Q-vector convergence associated with the approaching wave
will overspread the region this afternoon and evening, giving rise
to fairly widespread showers and thunderstorms. Convective
environment will be characterized by ~1000 J/kg of MLCAPE and
deep-layer shear vector magnitudes of 30-40 kt. An exception here
will be along the eastern/northern peripheries of the Black Hills,
where terrain-driven modifications will contribute to moister
boundary layers and stronger shear. This will likely lead to
localized maxima of ~1500 J/kg of MLCAPE and deep-layer bulk shear
magnitudes approaching 45-50 kt. Broadly, the environment should
be supportive of multicellular/transiently supercellular
convection beginning early in the afternoon (as early as 12-1 PM
MDT across northeastern WY), expanding in coverage by mid-
afternoon, then exiting the area from west to east this evening.
Given deep, dry boundary layers over much of the area--which will
support strong, merging outflow boundaries--and increasing
midlevel flow as the aforementioned trof approaches, damaging
straight-line winds will be the primary threat. However, large
hail of quarter to golf ball sized will be possible with any
discrete storms, particularly early in the event. 0-3 km shear
vector magnitudes of 25-35 kt should maintain any MCS/QLCS that
emerges this afternoon through the evening as it progresses across
northwestern SD. Less confidence in maintenance/severe convection
in general across southwestern and south central SD, where shear
will be a bit weaker and large-scale forcing will only skirt the
area. PWATs 150-200% of normal coupled with a slow-moving corridor
of strong frontogenetical forcing from northeastern WY through
northwestern SD this evening into tonight could support some
locally heavy rainfall, though recent dry spell means that soils
should be fairly receptive to whatever precipitation falls.

Upper support slowly departs the region tomorrow, with lingering
deep moisture overhead through at least the first half of the day.
As such, continued shower activity/low ceilings expected thru 18z
across our west and potentially thru 00z over our east. Much milder
850 mb temps arrive late tonight behind an attendant cold front,
which should support below average temps tomorrow. Strengthening
pressure rises coupled with a trailing 850 mb jet max cross the area
tomorrow morning, which could contribute to some near-advisory
criteria wind gusts. Given severe potential this afternoon/evening,
will allow subsequent shifts to assess any associated headlines.
HRRR/RAP are also in agreement that smoke will again make its
presence felt tonight into tomorrow, becoming most apparent from
northwest to southeast after 06z tonight.

Much drier 500 mb to tropopause air arrives late tomorrow into
Wednesday as ridging begins to build from the Desert Southwest
northward into the Rockies. Flow remains largely zonal across our
region, but with a lack of appreciable moisture, any passing waves
will be associated with limited PoPs. Thus, expect seasonable
weather to prevail Wednesday and Thursday. Divergence in the
strength and timing of features traversing the region atop the ridge
from Friday onward limit predictability/confidence later in the
period.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1133 AM MDT Mon Sep 4 2023

Showers and thunderstorms will begin moving into northeastern WY
by 18-20Z, and then expand into western SD through the afternoon
and early evening. Gusty westerly winds and MVFR conditions will
be possible. After a short break in precipitation another round
moves into northeastern WY tonight, spreading into western SD
overnight. With this round, gusty northwest winds and MVFR/IFR
conditions will be possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Dye
Hazardous weather outlook, Sep 4, 10:49 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1049 AM MDT Mon Sep 4 2023

SDZ001-002-012>014-024>026-028>031-072>074-WYZ054>058-071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1049 AM MDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, strong winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible again on Tuesday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-032-041>044-046-047-049-051300-
Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-
1049 AM MDT Mon Sep 4 2023 /1149 AM CDT Mon Sep 4 2023/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail, gusty winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible again on Tuesday, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 4, 1:31 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
131 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     Tstm Wnd Gst     10 W Edgemont           43.30N 104.02W
09/04/2023  M54 mph          Fall River         SD   Mesonet

&&

DYE
Local storm report, Sep 4, 1:42 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
142 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Tstm Wnd Gst     Pine Haven              44.35N 104.80W
09/04/2023  M52 mph          Crook              WY   Trained Spotter

&&

NWS
Special weather statement, Sep 4, 1:45 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
145 PM MDT Mon Sep 4 2023

WYZ056-057-042015-
Wyoming Black Hills WY-Western Crook WY-
145 PM MDT Mon Sep 4 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROOK COUNTY THROUGH 215
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sundance, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Warren Peak around 155 PM MDT.
  Cook Lake around 205 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 173 and
184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4429 10454 4434 10465 4473 10454 4459 10413
TIME...MOT...LOC 1945Z 212DEG 39KT 4437 10455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Dye
Local storm report, Sep 4, 1:52 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
152 PM MDT Mon Sep 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Tstm Wnd Gst     8 W Jewel Cave          43.73N 103.99W
09/04/2023  M63 mph          Custer             SD   Mesonet

&&

NWS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:55 PM MDTSpecial Weather StatementUNRBennett35 min
Sep 3, 11:56 PM MDTSpecial Weather StatementUNRBennett, Jackson94 min
Sep 4, 1:55 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Fall River, Pennington50 min
Sep 4, 2:00 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Lawrence, Pennington45 min
Sep 4, 2:41 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence19 min
Sep 4, 2:53 PM MDTSevere Thunderstorm WarningUNRButte, Harding67 min
Sep 4, 2:53 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington52 min
Sep 4, 3:11 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington34 min
Sep 4, 3:45 PM MDTSpecial Weather StatementUNRMeade30 min
Sep 4, 3:46 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins59 min
Sep 4, 4:04 PM MDTSpecial Weather StatementUNROglala Lakota26 min
Sep 4, 4:12 PM MDTSpecial Weather StatementUNRHarding33 min
Sep 4, 4:36 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins, Ziebach69 min
Sep 4, 4:49 PM MDTSpecial Weather StatementUNRHarding41 min
Sep 4, 1:45 PM MDTSpecial Weather StatementUNRCrook30 min
Sep 4, 2:20 PM MDTSpecial Weather StatementUNRCrook40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.